Combination Therapy

Does anybody take both methotrexate AND azapriothine? My consultant wants me to start aza next week, building to 100mg after two weeks but not going to 150mg because I am to continue with the methotrexate at 20mg per week, which I have been taking for over 5 years.

When the aza has kicked in, about 12 weeks, I am to commence reduction of the steroids but, given my previous reactions, I am never to let the preds go below 5mg.

I've been on combination therapy before - methotrexate and leflunomide. The result was emergency admission to hospital. It was a great shame because for the two weeks before it nearly killed me this combo had me feeling better than I had in years.

So, anybody?

8 Replies

oldestnewest
  • Hi Di

    I have lots of odd combinations but not that one - here's hoping it works (without any side effects!)

    Les

  • Not sure if you mean does anyone take more than one type of immunosuppressant D.

    I do. Mtx, Dapsone and recently added colchicine.

    I’ve had steroids whilst on Aza and also when on MTX, whilst having inflix and when I had humira.

    I didn’t get on with Aza, but that’s just one of those cases of it didn’t suit me.

  • I'm not sure either, Tig! I'm just a bit confused I think because my understanding was that I would be replacing the mtx with Aza and not taking them concurrently. I'm certain that's how it was discussed with my last consultant.

    Add to that the bad memories of the combination of mtx and leflunomide and it leaves me a little bit scared. Logically I know it was the leflunomide that caused the problems and not the combination (I was warned that combining these two drugs was contentious to say the least) this was a contentious. This was when I had the heart attack and, of course, nobody can promise me this won't happen again but, well...

    Yes, I take colchicine too - when I'm on that my ulcers virtually disappear. It doesn't ease anything else but it's a miracle medicine as far as ulceration is concerned.

    These past few months have been pretty dire. Nothing dramatic (well, not since the MI!) just week after week of feeling too ill to function and I am so willing this to be 'my medication of choice.'

    I just want to live again

  • Maybe changing straight from one to the other would be too much for your body - it may not know if it's having withdrawal symptoms or something foreign to deal with - and if it's confused it could perceive it's under attack as we know too well. Perhaps weaning off one whilst introducing the other is less of a potential shock to the system.

    You will live again my lovely. You have so much life in your personality, outlook and philosophy. It's a bit squished at the moment but it'll come back. Whether it will be a gentle blooming or with boxing gloves on we don't know, making our way back from a difficult time isn't always the same as previous times and nor is finding the place where we accept and make the most of what we have, ie, our definition of living.

    And D, listen up - what would you say to someone asking your question? I suspect it would be talk to your specialist and clarify.

    Meanwhile, have you finished knitting me a superhero yet? xxxxxxxx

  • Hasn't he arrived at your door yet? I bet he's got himself locked in the bloomin' phone box - I warned him about that!

  • :-) xx

  • Hi Di

    Long time no speak hope your doing ok?

    I had Aza and MTX at one point and must say it worked wonders for about 6 months and then my body got used to it! BUT for those few months I felt good :) not much fatigue, joint pain and ulcers. I was given it the opposite way to you to I was on Aza first and then MTX and couldn't tolerate a large dose of MTX. Think I stabilised on something like 100mg Aza and 5mg MTX but it was a while ago and my brains being really affected at mo so can't really remember!

    Anyway good luck my lovely I really hope you get some relief :)

    Love and hugs

    Moys x

  • Hello my darling! So lovely to hear from you - are you over here now? From where I'm standing, six months relieve would be wonderful! Here's hoping. How are you getting on - tell us, we're nosy!

    mwah!

You may also like...